Rhode Island, 2006

Hail and Damaging Winds in Rhode Island, June 20, 2006

June 20, 2006 · NWS BOX · 4 events in 1 county or zone

Later in the afternoon, another severe thunderstorm brought down wires in Providence, and blew down scaffolding at the state capitol building. In Smithfield, lightning struck a house and ignited a fire in the attic.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorms brought down large branches in Woonsocket.Later in the afternoon, another severe thunderstorm brought down wires in Providence, and blew down scaffolding at the state capitol building. Penny sized hail was reported with another storm in Cumberland.In Smithfield, lightning struck a house and ignited a fire in the attic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 20, 1:15 PM EST, 35 minutes earlier.

Area forecast discussion, Jun 20, 1:15 PM EST, 35 minutes before
AREA FORECAST DISCUSSION..SHORT TERM AND LONG TERM UPDATE
NATIONAL WEATHER SERVICE TAUNTON MA
215 PM EDT TUE JUN 20 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM FOR MOST AREAS
EXCEPT THE CAPE AND ISLANDS...

.4TH MESOSCALE UPDATE...
THUNDERSTORM ACTIVITY WILL BE SHORTLY ENTERING A MORE UNSTABLE
AIRMASS THROUGH 4 PM.  TEMPERATURES IN THE MID TO UPPER 80S WITH
DEWPOINTS IN THE LOWER 60S MAY ALLOW FOR DOWNBURST WINDS TO DEVELOP
OVER THE NEXT FEW HOURS WITH ANY OF THE STRONGER STORMS.  IN
ADDITION...THIS AREA HAS NOT BEEN WORKED OVER BY CLOUDS OR
PRECPITATION SO WE WILL MONITOR CLOSELY.

FRANK

--------------------------------------------------------------------

.3RD MESOSCALE UPDATE...
AS OF 140 PM...THUNDERSTORMS CONTINUE TO ERUPT.  THE STRONGEST STORM
IS CURRENTLY IN  CHESHIRE COUNTY WITH A 61 DBZ CORE AT 18,000 FEET.
THE ACTIVITY SHOULD CONTINUE TO PROGRESS EASTWARD.  SURFACE
TEMPERATURES IN THIS REGION ARE IN THE MID 80S WITH DEWPOINTS IN THE
LOW TO MID 60S.  THEREFORE...ACTIVITY MAY INTENSIFY SOME AS IT MOVES
EASTWARD AND THERE ARE ALSO LESS CLOUDS.  THE GFS BRINGS STROM OMEGA
ACROSS SOUTHEAST NH AND NORTHEAST MA OVER THE NEXT FEW HOURS.

FRANK

--------------------------------------------------------------------

1230PM:  ZONES/PFM AND AFM ARE POSTED NOT ONLY FOR THE WATCH BUT THE
UPGRADE OF POPS AND TEMPS DAY 4-7 WITH FURTHER TWEAKS THIS AFTN.
LSRS POSTING. 2 MIN WIND SPEED AT BAF OF 36MPH. GUST 44MPH LAST FEW
MINUTES.

.2ND MESOSCALE UPDATE...
ALREADY GOT REPORTS DIME TO NICKEL SIZE HAIL COVERING THE
GROUND IN CHICOPEE WHICH IS LOCATED HAMPDEN COUNTY.  SEVERE
THUNDERSTORM WATCH IN EFFECT FOR MOST LOCATIONS UNTIL 8 PM EXCEPT
PORTIONS OF THE SOUTHERN RHODE ISLAND COAST...AS WELL AS CAPE COD
AND THE ISLANDS.

SEVERAL AREAS OF CONVERGENCE SO WE EXPECT SEVERE THUNDERSTORMS TO
CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND INTO THE EARLY
EVENING.  LAPS SHOWING 1500 TO 2000 J/KG OF CAPE AND WITH
CONVERGENCE COMBINING WITH COLD AIR ALOFT SEVERE THUNDERSTORMS WILL
CONTINUE TO DEVELOP.

FRANK

-------------------------------------------------------------------

.MESOSCALE UPDATE AT 1115 AM...
A THUNDERSTORM IS ALREADY POPPING UP IN WESTERN HAMPDEN COUNTY.
THERE APPEAR TO BE SEVERAL AXIS OF CONVERGENCE ACROSS OUR AREA RIGHT
NOW.  ONE IS IN THE CT RIVER VALLEY...ANOTHER BETWEEN WORCESTER AND
PROVIDENCE...AND ANOTHER JUST SOUTH OF PROVIDENCE APPEARING TO BE ON
THE SEA BREEZE FRONT.

WITH COLD AIR ALFOT MOVING IN AND A FRONTAL BOUNDARY  WE EXPECT
THUNDERSTORMS TO QUICKLY DEVELOP OVER THE NEXT HOUR OR TWO.  WE
ALREADY HAVE NEARLY 1500 J/KG OF CAPE SO ANY THUNDERSTORM THAT
DEVELOPS WILL BE CAPABLE OF BECOMING SEVERE.

FRANK

--------------------------------------------------------------------

.SHORT TERM /UPDATE/...
...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY
EVENING...

THE EARLY MORNING ELEVATED SHOWERS AND THUNDERSTORMS WERE EXITING
CAPE COD EARLY THIS MORNING.  THESE STORMS FORMED ON THE NOCTURNAL
LOW LEVEL JET AND WE DID RECEIVE A REPORT OF ONE HALF INCH HAIL NEAR
WELLFLEET.  THE CORE OF THE STORM APPEARS TO HAVE PASSED JUST SOUTH
OF WELLFLEET SO WE ARE CURIOUS IF ANYONE HAS REPORTED ANY LARGER
HAIL IN THAT REGION.

OTHERWISE...VISIBLE SATELLITE IMAGERY SHOWING LOTS OF SUNSHINE
DEVELOPING ACROSS MOST LOCATIONS WITH THE EXCEPTION OF THE SOUTH
COAST...CAPE AND ISLANDS.  THEREFORE...WE EXPECT HIGHS TO SOAR INTO
THE 84 TO 88 DEGREE RANGE ACROSS THE AREAS AWAY FROM THE SOUTH COAST
CAPE AND ISLANDS.  WE EXPECT THESE TEMPERATURES TO COMBINE WITH
DEWPOINTS IN THE LOW TO MID 60S TO RESULT IN 1000 TO 2000 J/KG OF
CAPE.

THERE ARE SEVERAL FACTORS THAT WE EXPECT TO COME TOGETHER TO RESULT
IN A MORE SIGNIFICANT SEVERE WEATHER EVENT THAN YESTERDAY:

1) A COLD FRONT WILL PROVIDE GOOD SURFACE CONVERGENCE TO INITIATE
SCATTERED THUNDERSTORMS THIS AFTERNOON.  YESTERDAY WE DID NOT HAVE
MUCH CONVERGENCE UNTIL THE EVENING AND THAT WAS JUST IN OUR FAR
WESTERN ZONES.

2) THE 700 MB TEMPERATURES DROP TO BETWEEN +2 AND +3C AND THIS COLD
AIR ALOFT WILL STEEPEN LAPSE RATES AND TRIGGER CONVECTION.  BECAUSE
OF THE CONVERGENCE AND COLDER TEMPERATURES ALOFT WE EXPECT THE PEAK
HOURS TO BE MUCH EARLIER THAN YESTERDAY.  GENERALLY BETWEEN 1 AND 7
PM. YESTERDAY 700 MB TEMPERATURS WERE BETWEEN +6 AND +8C.

3) ALTHOUGH WINDS FROM 700 MB TO THE SURFACE ARE ONLY PROGGED AT 20
TO 30 KNOTS...WINDS INCREASE TREMENDOUSLY ABOVE 450 MB.  IN
FACT...THE MODELS HAVE 65 TO 75 KNOTS OF WIND AT 350 MB.
THEREFORE...ANY STORM THAT GETS A BIG CORE ON IT WILL BE CAPABLE OF
PRODUCING STRONG DAMAGING STRAIGHT LINE WINDS.  WE ALSO MAY SEE 25
DEGREE TEMPERATURES/DEWPOINT SPREADS WHICH COULD AID IN EVAPORATION
ALLOWING STRONG WINDS TO REACH THE GROUND.

4) WITH WINDS VEERING AHEAD OF THE COLD FRONT MARINE LAYER WILL BE
LIMITED.  THEREFORE...SEVERE WEATHER POTENTIAL WILL BE POSSIBLE ALL
THE WAY TO THE BOSTON TO PROVIDENCE CORRIDOR.

5) COLD AIR ALOFT WILL ALSO RESULT IN THE POTENTIAL FOR MORE HAIL
THAN YESTERDAY.

WILL BE UPDATING OUR SPECIAL WEATHER STATEMENT AND ZONE FORECAST
PRODUCTS SHORTLY.

------------

&&

.TAUNTON DOPPLER RADAR...
THE TAUNTON DOPPLER RADAR HAS BEEN TAKEN OUT OF SERVICE FOR A MAJOR
SOFTWARE AND SYSTEM UPGRADE.  THE RADAR WILL REMAIN OUT OF SERVICE
UNTIL THURSDAY.

THE DOPPLER RADARS IN ALBANY AND UPTON (BROOKHAVEN) NEW YORK...AS
WELL AS GRAY MAINE CAN BE USED TO COVER OUR REGION.  WE APOLOGIZE
FOR THE INCONVENIENCE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
...HEAT AND HUMIDITY QUICKLY RETURN THU AND CONTINUE INTO FRI...

LESS HUMID WX WED QUICKLY MOVES OFSHR WED NGT AS WRM AIR ALOFT
BEGINS TO SURGE NEWD INTO NEW ENGLAND. THIS TRANSITION MAY LEAD TO
SCATTERED SHOWERS LATE WED NGT INTO THU AM. BY MIDDAY THU...WRMFNT
MVS THRU THE RGN WITH SUMMER HEAT AND HUMIDITY RETURNING BACK INTO
NEW ENGLAND. TEMPS WILL SOAR BACK INTO THE 80S AND DEW POINTS WELL
INTO THE 60S.

PREFRONTAL TROF MAY TRIGGER SHOWERS AND TSTMS THU AFTN. LOCALLY
HEAVY RN POSSIBLE...AS BOTH GFS AND NAM INDICATE GD MSTR POOLING AS
PWS SURGE TOWARD 2.0. RISK OF SHOWERS AND TSTMS CONTINUE FRI AS
CDFNT APPROACHES FROM THE NW.

NAM APPEARS TO BE AN OUTLIER FRI...AS IT/S MORE AGGRESSIVE AND
FASTER WITH FROPA. THIS APPEARS LINKED TO THE NAM MVG THE POLAR LOW
FARTHER SE INTO ONTARIO AND QUEBEC...ALLOWING GD HGHT FALLS. SLOWER
AND FARTHER NE SOLUTION OF THE GFS HAS SUPPORT FROM 00Z UKMET AND
CMC GLOBAL...WHICH SEEMS REASONABLE GIVEN THE LACK OF AMPLITUDE IN
NRN STREAM. THEREFORE...WE PREFER THE 00Z GFS/UKMET AND CMC GLOBAL
SOLUTION FOR FRI. CURRENT FCST/DATABASE REFLECTS THIS WELL WITH
30-60% POPS ACRS THE AREA. THUS...LITTLE CHANGE TO OUR CURRENT FRI
FCST.

FOR THE WEEKEND...HOW FAR SOUTH POLAR LOW TRACKS AND CORRESPONDING
HEIGHT FALLS WILL DETERMINE WHEN AND HOW FAR SOUTH FRONTAL BOUNDARY
SHIFTS. 00Z GFS IS THE SLOWEST OF THE GUID MVG THE BNDRY
OFSHR...WHILE THE 00Z CMC GLOBAL/UKMET AND 12Z/19TH ECMWF BRING
POLAR LOW FARTHER SE...ALLOWING SFC FNT TO MOVE OFSHR SAT (ALBEIT
NOT VRY FAR OFSHR). THUS...WL HOLD WKND FCST AS IS AND LET DAYSHIFT
REVIEW ENS FOR ANY FCST CHANGES.

&&

.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED TODAY AND TONIGHT.  THE EXCEPTIONS
THIS MORNING WILL BE THE CT RIVER VALLEY WHERE PATCHY FOG RESULTING
IN IFR VISIBILITY AND CEILINGS...AND AROUND CAPE COD AND THE ISLANDS
WHERE SOME MARINE STRATUS HAS FORMED ALSO RESULTING IN IFR CEILINGS
BUT MVFR VISIBILITY IN HAZE.  ISOLATED THUNDERSTORMS MOVING ACROSS
CAPE COD WILL ALSO POSE A CONCERN FOR AVIATION THIS MORNING.

THE BIGGER FISH TO FRY WILL BE CONVECTION AHEAD OF A COLD FRONT THIS
AFTERNOON.  EXPECTING NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
EARLY THIS AFTERNOON ACROSS THE WESTERN HALF OF SOUTHERN NEW
ENGLAND...THEN MARCH INTO THE EASTERN HALF LATE THIS AFTERNOON AND
EVENING.

PLEASE SEE THE TAFS FOR THE LATEST TIMING.

&&

.MARINE...
KEPT THE SMALL CRAFT ADVISORY INTACT FOR MOST OF THE SOUTH COASTAL
WATERS...BUT DROPPED IT ACROSS THE WATERS FROM THE MERRIMACK RIVER
TO PROVINCETOWN AND CAPE COD BAY WHERE LATEST OBSERVATIONS SHOW IT
IS NOT WARRANTED.  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE A
CONCERN FOR THE NEAR COASTAL WATERS LATE HIS AFTERNOON AND EVENING.
WINDS AND SEAS DROP OFF LATER TONIGHT BEHIND A COLD FRONT...SO WILL
KEEP THE SMALL CRAFT ADVISORY FOR THE OUTER SOUTH COASTAL WATERS.

BY WED NGT WNDS WILL SHIFT TO S-SW AND THEN PICKUP TO 15-20 KT THU
AFTN INTO FRI. SEAS WL LKLY RESPOND BY CLIMBING TO 4-6 FT THU AND
FRI...THEN BEGIN TO SUBSIDE AS FNTL BNDRY MVS INTO THE AREA AND WKNS
THE PGRAD AND ASSOCIATED SFC WNDS.

&&

.HYDROLOGY...
00Z/20 GFS ENS SHOW W ATLC 5H RIDGE BREAKING DOWN BRIEFLY FOR A
GORGEOUS WEDNESDAY THEN REASSERTS +1SD THURSDAY CONTINUING THRU EARLY
NEXT WEEK ACTING AS A STAUNCH ROADBLOCK TO APPROACHING COLD FRONTS ON
THE PERIPHERY OF THE SE CANADA JET.

THE SEVERE WEATHER AND HYDRO SIGNALS CONTINUE TO LOOM LARGE AND
POTENTIAL FLOOD PRODUCING WITH TIME IN WHAT PORTENDS TO BE A
CONVECTIVELY ACTIVE AND DRIVING HEAVY RAINFALL OVER THE NEXT 10 DAY
PERIOD...LASTING THRU THE MIDDLE OF NEXT WEEK.  ANTICIPATE EVENTUAL
NEED FOR AN ESF AS AMOUNTS AND PATTERN COALESCES FOR FRIDAY AND
EARLY NEXT WEEK.

FOR STARTERS ANOMALOUS PLUS 1 TO PLUS 2 SD PWAT THU-SAT...DIFFLUENT
THICKNESS FRIDAY...REPEATED RRQ 90+ KT 3H JET FRI INTO SAT IS SETTING
US FOR TRAINING AND A  POTENTIALLY SEVERAL COUNTY FF SITN FRIDAY
AFTN. ITS EARLY AND WE WONT COMMIT AT THIS TIME BUT THE POTENCY
EXISTS FOR HEAVY AFTN CONVECTION.

THERE SHOULD BE A 24 TO 36 HR BREAK LATE SAT THRU MUCH OF SUN...THEN
WE WAA SUN NIGHT AND NEXT MONDAY AND ARE VERY NEAR THE 3H JET NEXT
MON-TUE.

FINALLY.. OTHER THAN THE 18Z RUN YDY... WE HAVE SEEN AT LEAST 5 OF 6
CONSECUTIVE OPERATIONAL RUNS PREDICT 7 DAY RAIN TOTALS IN EXCESS OF 3
INCHES IN SNE WITH TODAYS 06Z RUN FURTHER S...3+ IN CT SE MASS SPOT 6
INCHES ON CAPE COD AND 9+ INCHES JUST S OF LI.

CONFIDENCE HIGH ON LARGE RFALL NEXT 7 TO 10 DAYS IN SNE.. AXIS CONTS
BDL-BOS AND 40 EITHER SIDE NEXT 7 DAYS BUT WE MAY NEED TO SHIFT THAT
SE IN FORECASTS LATER THIS WEEK.

HPC LATE YDY AND NOW AGAIN THIS MORNING IS PEGGING 2+ BY SUNDAY
MORNING FM PYM THRU RI AND MUCH OF CT.  THAT MATCHES OUR TAKE FM YDY
AFTN ALBEIT A BIT FURTHER SOUTH... AND THERE IS A DECENT CHC OF SPOT
6 INCH AMTS BY 21Z SAT.  THIS DOES NOT TAKE INTO ACCOUNT ANYTHING
FROM NEXT WEEK.

ALL WATER INTERESTS SHOULD CONTINUE MONITORING FUTURE NWS PRODUCTS
FOR SNE.

&&

.SEVERE PAST 18 HOURS...
WE NEED ANY VERIFIABLE REPORT OF TREES DOWN FM WIND IN EXTREME NW
HARTFORD COUNTY AROUND 7PM LAST EVENING. WEBENTRY THE REPORT IF ANY.
THANKS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ232-235-237-250 UNTIL 6 PM
         TUESDAY.
      ...SMALL CRAFT ADVISORY FOR ANZ254-255 UNTIL 5 AM WEDNESDAY.
&&

NEAR TERM...WAS
MESOSCALE UPDATE...FRANK
SHORT TERM...FRANK
LONG TERM...NOCERA
AVIATION...BELK
MARINE...BELK/NOCERA
RADAR UPDATE...FRANK
HYDROLOGY...DRAG
SEVERE PAST 18 HOURS...DRAG
Hazardous weather outlook, Jun 20, 9:57 AM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1057 AM EDT TUE JUN 20 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-211100-
BARNSTABLE-BLOCK ISLAND-BRISTOL-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NEWPORT-NORTHERN BRISTOL-
NORTHERN WORCESTER-NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-WASHINGTON-
WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-WESTERN NORFOLK-
WESTERN PLYMOUTH-WINDHAM-
1057 AM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...MOST OF MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE
AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN NEW ENGLAND THIS
AFTERNOON AND EVENING BETWEEN 1 AND 7 PM.  THE SEVERE WEATHER
THREAT COVERS MOST OF THE REGION...EXCEPT FOR THE IMMEDIATE SOUTH
COAST...CAPE AND ISLANDS.

HIGH TEMPERATURES SOARING INTO THE MID 80S WILL RESULT IN A
MODERATELY UNSTABLE AIRMASS. THIS WILL COMBINE WITH A COLD FRONT
MOVING INTO THE REGION WHICH WILL TRIGGER SCATTERED THUNDERSTORMS
AFTER 1 PM.

SOME OF THE THUNDERSTORMS THAT DEVELOP WILL LIKELY BECOME SEVERE...
PRODUCING DAMAGING STRAIGHT LINE WIND GUSTS TO 60 MPH AS WELL AS
LARGE HAIL.  THESE THUNDERSTORMS ARE ALSO EXPECTED TO CONTAIN
DANGEROUS CLOUD TO GROUND LIGHTNING.  IN ADDITION...SOME
THUNDERSTORMS MAY PRODUCE TORRENTIAL DOWNPOURS RESULTING IN MINOR
FLOODING IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FRONTAL SYSTEM OSCILLATING NORTH AND SOUTH THROUGH THE REGION
THURSDAY THROUGH SATURDAY IS EXPECTED TO BRING AT LEAST TWO PERIODS
OF STRONG THUNDERSTORMS TO THE REGION WITH THE POTENTIAL FOR FLOODING
RAINS...LIGHTNING STRIKES AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING BETWEEN
1 AND 7 PM FOR SEVERE THUNDERSTORMS.

ANZ230>237-250-254-255-270-211100-
BLOCK ISLAND SOUND-BOSTON HARBOR-BUZZARDS BAY-CAPE COD BAY-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-NANTUCKET SOUND-NARRAGANSETT BAY-RHODE ISLAND SOUND-
VINEYARD SOUND-
WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM-
1057 AM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE SOUTHERN NEW
ENGLAND ATLANTIC COASTAL WATERS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT PORTIONS
OF OUR WATERS THIS AFTERNOON AND EVENING.. THE STRONGEST STORMS MAY
CONTAIN WIND GUSTS TO 50 KT AND LARGE HAIL. THE HIGHEST RISK FOR
STRONG STORMS THIS WILL BE FROM CAPE ANN SOUTH TO CAPE COD BAY...
WITH LESS OF A RISK ACROSS THE WATERS OF RHODE ISLAND AND SOUTH
COASTAL MASSACHUSETTS. BOATERS ARE ENCOURAGED TO GET BACK INTO PORT
BY NOON.

FRANK/NOCERA

In the hours before

Local storm report, Jun 20, 11:18 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1218 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             CHICOPEE                42.18N 72.57W
06/20/2006  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

            DIME HAIL AT 1215PM. NICKEL AT 1216 PM.

&&

WDRAG
Local storm report, Jun 20, 11:22 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
1222 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             CHICOPEE                42.18N 72.57W
06/20/2006  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

            DIME HAIL AT 1215PM. NICKEL AT 1216 PM.

1216 PM     HAIL             CHICOPEE                42.18N 72.57W
06/20/2006  E0.88 INCH       HAMPDEN            MA   AMATEUR RADIO

            REPORTS OF HAIL COVERING THE GROUND.

&&

WDRAG
Local storm report, Jun 20, 11:36 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
1236 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             CHICOPEE                42.18N 72.57W
06/20/2006  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

            DIME HAIL AT 1215PM. NICKEL AT 1216 PM.

1216 PM     HAIL             CHICOPEE                42.18N 72.57W
06/20/2006  E0.88 INCH       HAMPDEN            MA   AMATEUR RADIO

            REPORTS OF HAIL COVERING THE GROUND.

1234 PM     HAIL             SPRINGFIELD             42.12N 72.54W
06/20/2006  E0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

            DIME SIZED HAIL.

&&

WDRAG
Local storm report, Jun 20, 11:53 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
1253 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             CHICOPEE                42.18N 72.57W
06/20/2006  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

            DIME HAIL AT 1215PM. NICKEL AT 1216 PM.

1216 PM     HAIL             CHICOPEE                42.18N 72.57W
06/20/2006  E0.88 INCH       HAMPDEN            MA   AMATEUR RADIO

            REPORTS OF HAIL COVERING THE GROUND.

1234 PM     HAIL             SPRINGFIELD             42.12N 72.54W
06/20/2006  E0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

            DIME SIZED HAIL.

1243 PM     HAIL             SPRINGFIELD             42.12N 72.54W
06/20/2006  E0.88 INCH       HAMPDEN            MA   AMATEUR RADIO

            EXIT 3 INTERSTATE 91

1250 PM     TSTM WND DMG     SPRINGFIELD             42.12N 72.54W
06/20/2006                   HAMPDEN            MA   AMATEUR RADIO

            4 LOCATIONS IN SPRINGFIELD WITH TREES DOWN. PROBABLY WIND
            DAMAGE RELATED.

&&

WDRAG
Special weather statement, Jun 20, 12:20 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
120 PM EDT TUE JUN 20 2006

MAZ003-004-NHZ011-015-201815-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN AND
CENTRAL HILLSBOROUGH NH-
120 PM EDT TUE JUN 20 2006

AT 117 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARRISVILLE TO
ERVING...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF KEENE TO 11
MILES EAST OF GREENFIELD...MOVING EAST AT 15 MPH. THESE
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH...AS WELL AS SMALL HAIL.

THUNDERSTORMS WILL BE NEAR...FITZWILLIAM AND DUBLIN BY 130 PM EDT...
HANCOCK AND ROYALSTON BY 140 PM EDT...BENNINGTON AND ANTRIM BY 150 PM
EDT...RINDGE AND GREENFIELD BY 200 PM EDT...FRANCESTOWN AND SHARON BY
210 PM EDT.

IN ADDITION TO GUSTY WINDS AND SMALL HAIL...THESE THUNDERSTORMS ARE
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS AND THE LOCALLY HEAVY
DOWNPOURS...RAINFALL OF UP TO ONE AND ONE HALF INCHES PER HOUR IS
POSSIBLE.  THIS WILL PRODUCE MINOR FLOODING IN POOR DRAINAGE AREAS
AND ON SOME ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING.

BELK
Special weather statement, Jun 20, 1:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
217 PM EDT TUE JUN 20 2006

CTZ004-MAZ005-012-013-017-RIZ001-002-201930-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE
RI-SOUTHEAST PROVIDENCE RI-SOUTHERN WORCESTER MA-WESTERN NORFOLK
MA-WINDHAM CT-
217 PM EDT TUE JUN 20 2006

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SCATTERED STRONG THUNDERSTORMS FROM NEAR SUTTON
MASSACHUSETTS TO NEAR THOMPSON CONNECTICUT.  THESE WERE MOVING EAST
NEAR 15 MPH.  THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH AND SMALL HAIL ALONG WITH TORRENTIAL RAINFALL AND
SOME BRIEF URBAN FLOODING.

THESE STORMS WILL REACH NORTHBRIDGE AND BURRILLVILLE BY 245 PM AND
CONTINUE EAST REACHING MEDWAY TO NORTH SMITHFIELD BY 330 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

VALLEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Providence

When
June 20, 1:50 PM EST
Where
Providence County, Woonsocket
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.000, -71.500

Thunderstorm Wind, Providence

When
June 20, 4:40 PM EST
Where
Providence County, Providence
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
41.817, -71.433

Hail, Providence

When
June 20, 8:15 PM EST
Where
Providence County, Cumberland
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.917, -71.433

Lightning, Providence

When
June 20, 8:20 PM EST
Where
Providence County, Smithfield
Property damage
$50,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2006Every state in 2006This day in weather historyWarnings in Rhode Island, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517100, 5517101, 5517102, 5517103.